Azathioprine/ACE Inhibitors Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Azathioprine and ACE inhibitors may decrease your body's ability to produce red and/or white blood cells.
What might happen:
The number of red or white cells in your blood may decrease. A decrease in the number of red blood cells is called anemia. Anemia can make you feel feel tired or fatigued. A decrease in white blood cells is called leucopenia and can make you susceptible to infection.
What you should do about this interaction:
Make sure that all of your doctors know that you are taking these medicines together. Your doctor may want to check the number of cells in your blood. Be sure to keep all appointments for blood tests. Notify your doctor if you feel unusually tired or at the first sign of an infection (fever, persistent sore throat).Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Gossmann J, Thurmann P, Bachmann T, Weller S, Kachel HG, Schoeppe W, Scheuermann EH. Mechanism of angiotensin converting enzyme inhibitor-related anemia in renal transplant recipients. Kidney Int 1996 Sep;50(3):973-8.
- 2.Gossmann J, Kachel HG, Schoeppe W, Scheuermann EH. Anemia in renal transplant recipients caused by concomitant therapy with azathioprine and angiotensin-converting enzyme inhibitors. Transplantation 1993 Sep; 56(3):585-9.
- 3.Gronhagen-Riska C, Fyhrquist F, Ahonen J, von Willebrand E, Hayry P. Angiotensin I-converting enzyme inhibition after renal transplantation. Scand J Urol Nephrol Suppl 1984;79:63-7.
- 4.Shindo K, Matsuya F, Ura T, Jodai A, Shimomae H, Kuniyoshi M, Hirose T, Kusaba Y, Saito Y. Captopril-associated granulocytopenia in hypertension after renal transplantation. Clin Nephrol 1984 Dec;22(6):314-6.
- 5.Anonymous. Successful low dose captopril rechallenge following drug-induced leucopenia. Lancet 1981 Jun 20;1(8234):1362-3.
- 6.Kuriyama R, Kogure H, Itoh S, Kikuchi K, Ichikawa N, Nomura Y, Degawa H, Meigata K, Watanabe K, Beck Y, Tomikawa S, Nagao T, Uchida H. Angiotensin converting enzyme inhibitor induced anemia in a kidney transplant recipient. Transplant Proc 1996 Jun;28(3):1635.
- 7.Rostaing L, Boisseau M, Huyn A, Durand D. Correction of post-renal transplant erythrocytosis by enalapril. Scand J Urol Nephrol 1995 Dec; 29(4):399-406.
- 8.Relling MV, Schwab M, Whirl-Carrillo M, Suarez-Kurtz G, Pui CH, Stein CM, Moyer AM, Evans WE, Klein TE, Antillon-Klussmann FG, Caudle KE, Kato M, Yeoh AEJ, Schmiegelow K, Yang JJ. Clinical Pharmacogenetics Implementation Consortium Guideline for Thiopurine Dosing Based on TPMT and NUDT15 Genotypes: 2018 Update. Clin Pharmacol Ther 2019 May;105(5):1095-1105.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.